Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 149, NWS Twin Cities, MN

May 19, 2022Pierce County, Wisconsin

NWS Twin Cities, MN issued this severe thunderstorm warning at May 19, 2022, 5:47 PM CDT for Pierce County, Wisconsin. It was in force for 28 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 19, 2022, 5:47 PM CDT (22:47 UTC)
Expired
May 19, 2022, 6:15 PM CDT
In force
28 min
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon
Damage threat
Considerable
Hail
1.75 in
Wind
60.0 mph

County Pierce County, WI

The radar

The Minneapolis radar (KMPX), 92 km from the middle of the area, began a volume at 22:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 19, 5:52 PM CDTHAIL 1.254 Nnw Bay City, WI

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 19, 3:20 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 10.8 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2022-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2022-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1537 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

795 
WUUS53 KMPX 192247
SVRMPX
WIC093-192315-
/O.NEW.KMPX.SV.W.0149.220519T2247Z-220519T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
547 PM CDT Thu May 19 2022

The National Weather Service in the Twin Cities has issued a

* Severe Thunderstorm Warning for...
  Southeastern Pierce County in west central Wisconsin...

* Until 615 PM CDT.

* At 546 PM CDT, a severe thunderstorm was located near Bay City, or
  near Red Wing, moving east at 50 mph.

  HAZARD...Golf ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Plum City around 605 PM CDT.

Other locations in the path of this severe thunderstorm include
Elmwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 1000 PM CDT for southeastern
Minnesota.

For your protection move to an interior room on the lowest floor of a
building.

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows!

&&

LAT...LON 4460 9257 4461 9259 4466 9263 4482 9213
      4464 9214
TIME...MOT...LOC 2246Z 254DEG 45KT 4463 9253 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

ETA
2 follow-up statements
339 
WWUS53 KMPX 192300
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
600 PM CDT Thu May 19 2022

WIC093-192315-
/O.CON.KMPX.SV.W.0149.000000T0000Z-220519T2315Z/
Pierce WI-
600 PM CDT Thu May 19 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR EAST CENTRAL PIERCE COUNTY...

At 600 PM CDT, a severe thunderstorm was located near Plum City, or
15 miles northeast of Red Wing, moving east at 50 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe storm will be near...
  Plum City around 605 PM CDT.

Other locations in the path of this severe thunderstorm include
Elmwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.

&&

LAT...LON 4463 9228 4468 9234 4475 9235 4482 9213
      4464 9214
TIME...MOT...LOC 2300Z 254DEG 45KT 4468 9228 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

ETA
245 
WWUS53 KMPX 192305
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
605 PM CDT Thu May 19 2022

WIC093-192315-
/O.EXP.KMPX.SV.W.0149.000000T0000Z-220519T2315Z/
Pierce WI-
605 PM CDT Thu May 19 2022

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL PIERCE COUNTY
WILL EXPIRE AT 615 PM CDT...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
west central Wisconsin.

LAT...LON 4463 9228 4468 9234 4475 9235 4482 9213
      4464 9214
TIME...MOT...LOC 2305Z 254DEG 45KT 4469 9221 

$$

ETA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 3:45 PM CDT, 2 hours 2 minutes earlier.

Area forecast discussion, May 19, 3:45 PM CDT, 2 hours 2 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
345 PM CDT Thu May 19 2022

.DISCUSSION...(This evening through Thursday)
Issued at 345 PM CDT Thu May 19 2022

KEY MESSAGES:

- Large hail/damaging winds are main the main threats across
southern/central Minnesota into western Wisconsin. In additional a few
tornadoes are also possible in southern Minnesota into parts of
western Wisconsin.

- Cooler temperatures Friday through mid-next week with frost
potential Saturday and Sunday morning.

This evening and tonight... Severe thunderstorm and tornado watches
are out through this evening. The biggest risk will be along a warm
front moving across southern Minnesota where the tornado watch is in
effect. The forcing from this front as well as the low level shear
in this area will allow for surface based storms with rotation. This
could lead to some supercells with all threats possible. Farther
north including the Twin Cities and Eau Claire will be more of a
severe thunderstorm threat with more of a elevated hailer type of
storm favored. One of the biggest areas of uncertainty right now is
low level moisture as this will be needed to for true surface based
storms and low enough LCLs to make the environment favorable for
tornadoes. Based on what this environment was able to do earlier
today with large hail this threat will continue across the area this
evening. As we approach sunset the severe threat will fade as
instability falls. Unless a linear system can come together and
develop a cold pool that is. Then a wind threat will persist,
although this is most likely to occur in western Wisconsin than in
any part of Minnesota. Rain chances will continue into tonight, with
a chance for some lightning.

Friday through Thursday... Behind the cold front below normal
temperatures will persist into the weekend. We will also dry out as
the low behind this moves into the Great Lakes. As we move deeper
into the weekend there will be a system moving to our south that
could transport enough moisture Saturday night into Sunday morning
for some rain showers. Behind this rain chance high pressure moves
in for the rest of the weekend into early next week. By the middle
of next week another chance for precipitation arrives. With a wide
spread in the models both deterministic and ensembles confidence is
not yet high enough for details yet. With the high moving out we
will also see a return to normal temperatures next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1209 PM CDT Thu May 19 2022

Currently, most of the TSTMs are occurring south of KMKT-KMSP-KEAU,
with some isolated between KMKT-KMSP as of 1715z. Confidence remains
low on coverage of TSTM activity this afternoon. However, based on
trends and model guidance, the best area of TSTM will occur near
KMSP-KRNH-KEAU between 21-01z. But, the TSTM in southeast Mn may
affect KEAU before 21z. AMD will be likely due to uncertainties in
the forecast and coverage of TSTM. Otherwise, SHRA become more
apparent along and behind the main frontal passage this evening. MVFR
cigs may develop with the SHRA and cold frontal passage this evening.
LLWS is also possible due to the strong nature of the surface low and
wind shear above the surface.

KMSP...

Confidence is low enough to keep TSTM out of the 18z TAF. However,
best coverage if TSTM develops will occur between 21-01z. Otherwise,
SE winds will shift to the W/NW with the frontal passage this
evening. SHRA is possible overnight with only isolated TSTM at best.
Gusty W winds will develop Friday morning.

/OUTLOOK FOR KMSP/

Sat...Mainly VFR. Chc P.M. -SHRA. Wind NW 10-15G20 kts.
Sun...VFR. Wind NW 10-15 kts.
Mon...Mainly VFR. Chc -SHRA late. Wind S 10-15 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.
&&

DISCUSSION...NDC
AVIATION...JLT
Hazardous weather outlook, May 19, 4:13 PM CDT, 1 hour 34 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
413 PM CDT Thu May 19 2022

MNZ044-045-051>053-059>063-066>070-074>078-082>085-091>093-
WIZ014>016-023>028-202115-
Mille Lacs-Kanabec-Sherburne-Isanti-Chisago-Wright-Hennepin-Anoka-
Ramsey-Washington-McLeod-Sibley-Carver-Scott-Dakota-Brown-
Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-Waseca-Steele-
Martin-Faribault-Freeborn-Polk-Barron-Rusk-St. Croix-Pierce-Dunn-
Pepin-Chippewa-Eau Claire-
413 PM CDT Thu May 19 2022

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...Tonight.

Scattered thunderstorms are occurring and expected to continue
this evening. Some of these storms will likely be severe with
large hail, damaging wind gusts, and a few tornadoes possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation is needed.

MNZ041>043-047>050-054>058-064-065-073-202115-
Douglas-Todd-Morrison-Stevens-Pope-Stearns-Benton-Lac Qui Parle-
Swift-Chippewa-Kandiyohi-Meeker-Yellow Medicine-Renville-Redwood-
413 PM CDT Thu May 19 2022

This Hazardous Weather Outlook is for portions of central
Minnesota...southwest Minnesota and west central Minnesota.

.DAY ONE...Tonight.

Isolated thunderstorms possible, but severe storms are not
expected.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed..

In the hours before

Local storm report, May 19, 5:18 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
518 PM CDT THU MAY 19 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     HAIL             1 S ST. PAUL            44.94N 93.09W
05/19/2022  M1.75 INCH       RAMSEY             MN   PUBLIC

&&

CEO
Local storm report, May 19, 5:21 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
521 PM CDT THU MAY 19 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0433 PM     HAIL             1 NW BALDWIN            44.97N 92.38W
05/19/2022  M1.75 INCH       ST. CROIX          WI   TRAINED SPOTTER

&&

CEO
Local storm report, May 19, 5:26 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
526 PM CDT THU MAY 19 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0402 PM     HAIL             LAKE ELMO               45.00N 92.91W
05/19/2022  M1.75 INCH       WASHINGTON         MN   PUBLIC

&&

CEO
Special weather statement, May 19, 5:32 PM CDT, 15 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
532 PM CDT Thu May 19 2022

MNZ077-078-192245-
Rice MN-Goodhue MN-
532 PM CDT Thu May 19 2022

...A strong thunderstorm will impact portions of west central Goodhue
and east central Rice Counties through 545 PM CDT...

At 531 PM CDT, trained weather spotters reported a strong
thunderstorm near Nerstrand, or 7 miles south of Northfield, moving
northeast at 50 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Trained weather spotters reported nickle size hail near
         Faribault.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Nerstrand around 535 PM CDT.
  Stanton around 540 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Tornado Watch remains in effect until 1000 PM CDT for south central
and southeastern Minnesota.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
east central Minnesota.

&&

LAT...LON 4430 9318 4436 9322 4451 9298 4437 9281
TIME...MOT...LOC 2231Z 246DEG 41KT 4435 9313

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Dye
Special weather statement, May 19, 5:32 PM CDT, 15 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
532 PM CDT Thu May 19 2022

MNZ078-WIZ024-192315-
Goodhue MN-Pierce WI-
532 PM CDT Thu May 19 2022

...A strong thunderstorm will impact portions of north central
Goodhue and southeastern Pierce Counties through 615 PM CDT...

At 532 PM CDT, Doppler radar was tracking a strong thunderstorm near
Welch, or 11 miles west of Red Wing, moving east at 50 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Red Wing around 540 PM CDT.
  Bay City around 550 PM CDT.

Other locations in the path of this storm include Ellsworth, Plum
City and Elmwood.

This includes U.S. Highway 61 between mile markers 89 and 104.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Tornado Watch remains in effect until 1000 PM CDT for southeastern
Minnesota.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
east central Minnesota...and west central Wisconsin.

&&

LAT...LON 4453 9279 4463 9279 4463 9274 4465 9273
      4486 9220 4485 9214 4459 9214
TIME...MOT...LOC 2232Z 249DEG 43KT 4459 9277

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

ETA
Local storm report, May 19, 5:33 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
533 PM CDT THU MAY 19 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0354 PM     HAIL             2 S MAPLEWOOD           44.96N 93.03W
05/19/2022  U1.75 INCH       RAMSEY             MN   PUBLIC

            REPORT FROM MPING: GOLF BALL (1.75 IN.).

0356 PM     HAIL             3 S MAPLEWOOD           44.95N 93.04W
05/19/2022  M1.75 INCH       RAMSEY             MN   PUBLIC

0352 PM     HAIL             1 NW MAPLEWOOD          45.01N 93.04W
05/19/2022  M1.50 INCH       RAMSEY             MN   PUBLIC

0357 PM     HAIL             2 SSE OAKDALE           44.95N 92.95W
05/19/2022  M1.50 INCH       WASHINGTON         MN   PUBLIC

0422 PM     HAIL             2 W ROBERTS             44.98N 92.60W
05/19/2022  M1.50 INCH       ST. CROIX          WI   PUBLIC

0434 PM     HAIL             2 NE HAMMOND            45.00N 92.41W
05/19/2022  U1.50 INCH       ST. CROIX          WI   PUBLIC

            REPORT FROM MPING: PING PONG BALL (1.50
            IN.).

0410 PM     HAIL             BIRCHWOOD VILLAGE       45.05N 92.98W
05/19/2022  M1.25 INCH       WASHINGTON         MN   PUBLIC

&&

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 7:00 PM CDTSpecial Weather StatementMPXBarron45 min
May 18, 7:03 PM CDTSpecial Weather StatementMPXPolk42 min
May 18, 7:05 PM CDTSevere Thunderstorm WarningMPXBarron, Rusk25 min
May 18, 9:02 PM CDTSpecial Weather StatementMPXEau Claire28 min
May 19, 3:31 PM CDTSpecial Weather StatementMPXSaint Croix44 min
May 19, 4:01 PM CDTSevere Thunderstorm Warning Considerable damage threatMPXPolk, Saint Croix44 min
May 19, 4:16 PM CDTSevere Thunderstorm WarningMPXChippewa, Dunn, Eau Claire44 min
May 19, 4:22 PM CDTSevere Thunderstorm WarningMPXPierce20 min
May 19, 4:35 PM CDTSevere Thunderstorm WarningMPXBarron, Dunn, Pierce, Polk, Saint Croix40 min
May 19, 4:51 PM CDTSpecial Weather StatementMPXBarron54 min
May 19, 5:02 PM CDTSpecial Weather StatementMPXRusk43 min
May 19, 5:08 PM CDTSevere Thunderstorm Warning Considerable damage threatMPXChippewa, Dunn, Eau Claire32 min
May 19, 5:16 PM CDTSpecial Weather StatementMPXPierce29 min
May 19, 5:32 PM CDTSpecial Weather StatementMPXPierce43 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.